Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Corpus Christi, TX

October 20, 2014Nueces County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Oct 20, 2014, 11:50 AM CDT for Nueces County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2014, 11:50 AM CDT (16:50 UTC)
Expired
Oct 20, 2014, 1:45 PM CDT
In force
115 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Nueces County, TX

The radar

The Corpus Christi radar (KCRP), 33 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WGUS54 KCRP 201650
FFWCRP
TXC355-201845-
/O.NEW.KCRP.FF.W.0018.141020T1650Z-141020T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1150 AM CDT MON OCT 20 2014

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN NUECES COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 145 PM CDT

* AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAINFALL HAVE FALLEN      
  ACROSS PORTIONS OF THE WARNED AREA. AN ADDITIONAL 1 TO 2 INCHES    
  ARE POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR.
  SOME CITIES AND TOWNS THAT WILL EXPERIENCE FLOODING INCLUDE...PORT
  ARANSAS...MUSTANG ISLAND STATE PARK...PADRE BALLI PARK AND PADRE   
  ISLES COUNTRY CLUB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 2756 9730 2758 9728 2770 9723 2772 9718
      2777 9718 2779 9713 2781 9713 2781 9716
      2786 9713 2783 9704 2769 9715 2756 9722
      2757 9725 2755 9727

$$

TE
1 follow-up statement
947 
WGUS74 KCRP 201800
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
100 PM CDT MON OCT 20 2014

TXC355-201845-
/O.CON.KCRP.FF.W.0018.000000T0000Z-141020T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NUECES-
INCLUDING THE CITY OF PORT ARANSAS
100 PM CDT MON OCT 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
SOUTHEASTERN NUECES COUNTY...

AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE INITIAL BAND OF HEAVY RAIN HAS MOVED AWAY FROM NORTHERN PADRE 
ISLAND AND MUSTANG ISLAND...HOWEVER ANOTHER BAND OF HEAVY RAIN IS 
LOCATED JUST EAST OF THE ISLAND AND IS MOVING WEST. DOPPLER RADAR 
ESTIMATED AN ADDITIONAL 1 TO 2 INCHES ARE POSSIBLE WITH THIS SECOND 
BAND OF RAIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MUSTANG
ISLAND STATE PARK...PADRE BALLI PARK AND PADRE ISLES COUNTRY CLUB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 2756 9730 2758 9728 2770 9723 2772 9718
      2777 9718 2779 9713 2781 9713 2781 9716
      2786 9713 2783 9704 2769 9715 2756 9722
      2757 9725 2755 9727

$$

TE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 8:55 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 20, 8:55 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
855 AM CDT MON OCT 20 2014

.DISCUSSION...ISOLATED SHRA'S CURRENTLY MOVG ONSHORE FROM NEAR
BAFFIN BAY TO JUST NORTH OF ROCKPORT THIS MORNING. THIS TREND IS
EXPECTED TO CONTINUE THROUGH THE LATE MORNING WITH LAPS ANALYSIS
SHOWING THE BETTER CAPE AND LEAST CIN VALUES ALONG THE COAST
SOUTHWARD TO BRO'S AREA. THE INSTABILITY IS PROGD TO INCREASE
FARTHER W THRU THE AFTERNOON. HAVE INCREASED POPS BY A CATEGORY
FOR REFUGIO...ARANSAS AND CALHOUN COUNTIES. UPDATES WILL BE OUT
SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT MON OCT 20 2014/

DISCUSSION...UPDATE FOR 12Z AVIATION.

AVIATION...LOW CONFIDENCE TAF FORECAST. MVFR TO BRIEF IFR VSBYS
AT BEGINNING OF TAF PERIOD AT KVCT/KALI WITH CONDITIONS IMPROVING
TO VFR BY MID MRNG. VFR AT KCRP/KLRD TO START THE DAY WITH TEMPO
MVFR CIGS POSSIBLE THRU MID MRNG AT KLRD. ALL TERMINALS SHOULD BE
VFR BY MID/LATE MRNG WITH VFR THEN PREVAILING THRU THE AFTN.
HOWEVER...ISO TO SCT SHRA MAY IMPACT KCRP AND KALI THIS AFTN WITH
TEMPO MVFR TO EVEN IFR VSBYS/CIGS POSSIBLE IF PRECIP IS HEAVY
ENOUGH. TIMING IS UNCERTAIN...BUT ATTM FEEL THAT MAIN THREAT TO
TERMINALS WILL BE DRNG MIDDAY/AFTN HRS. KLRD SHOULD REMAIN DRY
MOST OF THE DAY WITH CHANCES OF SHRA OCCRNG MID/LATE AFTN AND INTO
EARLY EVENING. KVCT XPCTD TO REMAIN DRY. OVERNIGHT...PRECIP
DISSIPATES WITH VFR PREVAILING UNTIL LATE IN THE TAF PERIOD WHEN
MVFR VSBYS DVLP...PRIMARILY AT KLRD/KVCT/KALI. NERLY WINDS 5 TO 10
KTS BECOMING MORE ERLY AND SLIGHTLY STRONGER THRU THE TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    84  70  86  66  84  /  40  10  20  10  10
VICTORIA          86  62  87  60  84  /  10  10  10  10  10
LAREDO            85  71  87  67  86  /  40  20  20  20  20
ALICE             85  69  88  65  86  /  50  10  20  20  10
ROCKPORT          85  70  86  69  84  /  20  10  10  10  10
COTULLA           85  68  86  63  86  /  20  10  20  10  10
KINGSVILLE        85  70  87  66  85  /  50  10  20  20  10
NAVY CORPUS       85  73  85  71  83  /  40  10  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TE/81...SHORT TERM
Hazardous weather outlook, Oct 20, 5:21 AM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
521 AM CDT MON OCT 20 2014

GMZ230-235-250-255-270-275-TXZ229>234-239>247-211030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
521 AM CDT MON OCT 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WILL BE POSSIBLE TODAY...PRIMARILY ACROSS THE
COASTAL PLAINS AND BRUSH COUNTRY. LOCALIZED MINOR FLOODING MAY
OCCUR UNDER THE HEAVIER SHOWERS...BUT WIDESPREAD FLOODING IS NOT
CURRENTLY ANTICIPATED TODAY.

A MODERATE RISK OF RIP CURRENTS WILL EXIST TODAY ALONG GULF FACING
BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS DUE TO HIGH SEAS ARE POSSIBLE TUESDAY
EVENING THROUGH WEDNESDAY OVER THE OFFSHORE WATERS. THERE IS A
MODERATE RISK FOR RIP CURRENTS AND MINOR COASTAL FLOODING
TUESDAY AND WEDNESDAY DUE TO THE COMBINED INFLUENCE OF LONG PERIOD
SWELLS AND PERSISTENT MODERATE EAST TO NORTHEAST WINDS IN THE SURF
ZONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RH/TMT

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 8:43 AM CDTAreal Flood AdvisoryCRPAransas62 min
Oct 20, 11:03 AM CDTAreal Flood AdvisoryCRPNueces57 min
Oct 20, 11:35 AM CDTAreal Flood AdvisoryCRPNueces55 min
Oct 20, 11:44 AM CDTAreal Flood AdvisoryCRPNueces61 min
Oct 20, 12:47 PM CDTAreal Flood AdvisoryCRPNueces88 min
Oct 20, 12:48 PM CDTAreal Flood AdvisoryCRPSan Patricio87 min
Oct 20, 1:39 PM CDTAreal Flood AdvisoryCRPNueces, San Patricio51 min
Oct 20, 1:46 PM CDTFlash Flood WarningCRPKleberg, Nueces119 min
Oct 20, 2:13 PM CDTAreal Flood AdvisoryCRPSan Patricio62 min
Oct 20, 3:47 PM CDTAreal Flood AdvisoryCRPNueces118 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.